SHOCK­ING

Sunday Mirror - - FRONT PAGE -

and men­tal side-ef­fects are well doc­u­mented. Our fig­ures show sig­nif­i­cant num­bers treated in the past two years re­ported ad­verse ef­fects.

Of the 5,165 given ECT, 70 re­ported hav­ing mem­ory is­sues post-ther­apy. But this fig­ure is likely to be much higher as ex­perts fear many cases go un­re­ported.

Sus­sex NHS Trust con­firmed 256 pa­tients had ECT. In ran­dom sam­pling, of 25 pa­tients quizzed 14 had mem­ory loss, with two suf­fer­ing “sig­nif­i­cant mem­ory im­pair­ment”.

Crit­ics claim a spike in pa­tients is be­cause ECT is a cheap ther­apy.

The Royal Col­lege of Psy­chi­a­trists said 2017-18 in­come was £105mil­lion down in five years, in real terms.

A probe by the Bri­tish Med­i­cal As­so­ci­a­tion last year showed pa­tients with se­ri­ous men­tal health is­sues, lead­ing to self-harm or at­tempted sui­cide, waited up to two years for spe­cial­ist sup­port.

Some 3,700 waited more than six months for coun­selling and 1,500 waited longer than a year. Sue Cunliffe, a for­mer doc­tor, had 21 rounds of ECT be­tween 2004-2005 at NHS Worces­ter­shire.

She be­lieves talk­ing ther­apy would have cured her, but she never had it.

Sue said: “I had a re­ac­tive de­pres­sion. I was classed as be­ing drug re­sis­tant. The only treat­ment they said I could have was elec­tro­con­vul­sive ther­apy.

SAC­RI­FI­CIAL

“From the mo­ment I had ECT I started com­plain­ing about not be­ing able to re­mem­ber things, peo­ple’s faces.

“They seem so pleased with who they’ve cured and yet to­tally and ut­terly dis­miss peo­ple like me.

“It’s al­most de­hu­man­is­ing and I feel like I am al­most like a sac­ri­fi­cial al lamb.

“That it doesn’t n’t mat­ter what they do to some peo­ple as long g as they cure oth­ers.”

Some doc­tors ors ar­gue that ECT is wrongly stig­ma­tised – and d say it could even be used more. Tim Oak­ley, a consultant psy­chi­a­trist with the Northum­ber­land, Tyne and Wear NHS Trust, said: “There are some pa­tients who would re­spond very well to ECT who per­haps don’t get it as quickly as they should – or they don’t get it at all – for var­i­ous rea­sons.

“In terms of get­ting peo­ple bet­ter, par­tic­u­larly for de­pres­sion where ev­ery­thing else fails, it is still the best treat­ment.”

A doc­tor who has un­der­gone ECT also sup­ported it. Dr Frances Cole­man Wil­liams had the ther­apy in 2008 at Royal South Hants Hos­pi­tal.

She said said: “ECT was part of my jour­ney. I had lots of ther­apy and lots of med­i­ca­tions and lots of peo­ple who helped me – and I needed ECT dur­ing all of that.

“It was a vi­tal part of my jour­ney to get me out of that par­tic­u­larly dark patch.

“When the psy­chi­a­trist sug­gested it, he did talk about side-ef­fects – pos­si­ble headaches, pos­si­ble mem­ory loss, pos­si­ble dif­fi­cul­ties with think­ing.

“I do feel that I was fully con­sented. When the sit­u­a­tion is com­pletely hope­less and this is the only hope there is, it felt like I may as well give it a go. We didn’t have any time to wait, be­cause I was go­ing to kill my­self oth­er­wise.”

NHS Eng­land and the Royal Col­lege of Psy­chi­a­try were un­will­ing to give a state­ment about the role of ECT in mem­ory loss.

ECT EC was a vi­tal part of my jour­ney, jou it helped me out of that tha par­tic­u­larly dark patch

DR FRFRANCES COLE­MAN WIL­LIAMS ON HAV­ING SHOCK THER­APY

ECT is elec­tro­con­vul­sive ther­apy – a treat­ment that in­volves send­ing an elec­tric cur­rent through the brain to trig­ger an epilep­tic seizure.It is used to re­lieve the symp­toms of some men­tal health prob­lems.The treat­ment is given un­der a gen­eral anaes­thetic and us­ing mus­cle re­lax­ants, so that a pa­tient will only twitch slightly and their body does not con­vulse dur­ing the seizure.ECT is mainly used on pa­tients with se­vere, lifethreat­en­ing de­pres­sion.No one is sure how it works, but it is known to change pat­terns of blood flow in the brain.It also al­ters the way en­ergy is used in parts of the brain that are thought to be in­volved in de­pres­sion.The treat­ment may cause changes in brain chem­istry, al­though how these are re­lated to symp­toms is not un­der­stood.

If you are dis­tressed and hav­ing sui­ci­dal thoughts con­tactThe Sa­mar­i­tans free and con­fi­den­tially on 116 123

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.